Alert archive / Arkansas / Flash Flood Warnings in 2018
Flash Flood Warning 13, NWS Little Rock, AR
NWS Little Rock, AR issued this flash flood warning at Feb 22, 2018, 3:55 PM CST for 5 counties in Arkansas. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Feb 22, 2018, 3:55 PM CST (21:55 UTC)
- Expired
- Feb 22, 2018, 6:45 PM CST
- In force
- 3 hr
- Issued by
- NWS Little Rock, AR
- Area
- Storm-based polygon
- Flood severity
- None
Counties Faulkner County, AR, Lonoke County, AR, Perry County, AR, Pulaski County, AR, Saline County, AR
The radar
The Little Rock radar (KLZK), 19 km from the middle of the area, began a volume at 21:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Feb 22, 4:23 PM CST | FLASH FLOOD | Little Rock, AR | STREET FLOODING WAS REPORTED IN SEVERAL PLACES. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 28 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Little Rock, AR (KBYH), launched 12:00Z, 9.9 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 411 m above ground
- 0-6 km bulk shear
- 74 kt
- 0-1 km storm-relative helicity
- 175 m²/s²
- 0-3 km storm-relative helicity
- 281 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
839
WGUS54 KLZK 222155
FFWLZK
ARC045-085-105-119-125-230045-
/O.NEW.KLZK.FF.W.0013.180222T2155Z-180223T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Little Rock AR
355 PM CST THU FEB 22 2018
The National Weather Service in Little Rock has issued a
* Flash Flood Warning for...
Southeastern Perry County in central Arkansas...
Lonoke County in central Arkansas...
Southern Faulkner County in central Arkansas...
Saline County in central Arkansas...
Pulaski County in central Arkansas...
* Until 645 PM CST
* At 352 PM CST, radar indicated moderate to heavy rain in much of
the warned area. With much of the area seeing rainfall of three to
four inches or more in the last 36-48 hours and additional heavy
rain expected over the next several hours, flash flooding is
likely to occur. With already saturated ground, and high water in
places, it will not take much to cause problems.
* Some locations that will experience flooding include...
Little Rock... North Little Rock...
Benton... Sherwood...
Jacksonville... Cabot...
West Little Rock... Maumelle...
Bryant... Hot Springs Village...
Downtown Little Rock... Lonoke...
North Little Rock Airport... Little Rock AFB...
Southwest Little Rock... Ward...
Haskell... Vilonia...
Shannon Hills... England...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
&&
LAT...LON 3448 9168 3449 9240 3445 9241 3446 9259
3441 9268 3447 9269 3450 9279 3459 9281
3464 9298 3477 9297 3477 9307 3486 9307
3486 9288 3509 9223 3508 9201 3503 9181
3492 9180 3492 9169 3467 9170 3455 9163
$$
571 follow-up statement
450
WGUS74 KLZK 222341
FFSLZK
Flash Flood Statement
National Weather Service Little Rock AR
541 PM CST THU FEB 22 2018
ARC045-085-105-119-125-230045-
/O.CON.KLZK.FF.W.0013.000000T0000Z-180223T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Perry AR-Lonoke AR-Faulkner AR-Saline AR-Pulaski AR-
541 PM CST THU FEB 22 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 645 PM CST FOR
SOUTHEASTERN PERRY...LONOKE...SOUTHERN FAULKNER...SALINE AND PULASKI
COUNTIES...
At 537 PM CST, radar continued to show moderate to occasionally
heavy rainfall over much of the warned area. Over the last hour,
rainfall rates have decreased as precipitation has become lighter.
However, flash flooding will continue to be a concern into the
evening hours. Remember, even though the rainfall may have decreased
in intensity, it will not run off, and any flash flooding problems
that occurred will still be an issue.
Some locations that will experience flooding include...
Little Rock... North Little Rock...
Benton... Sherwood...
Jacksonville... Cabot...
West Little Rock... Maumelle...
Bryant... Hot Springs Village...
Downtown Little Rock... Lonoke...
North Little Rock Airport... Little Rock AFB...
Southwest Little Rock... Ward...
Haskell... Vilonia...
Shannon Hills... England...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
&&
LAT...LON 3448 9168 3449 9240 3445 9241 3446 9259
3441 9268 3447 9269 3450 9279 3459 9281
3464 9298 3477 9297 3477 9307 3486 9307
3486 9288 3509 9223 3508 9201 3503 9181
3492 9180 3492 9169 3467 9170 3455 9163
$$
57What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Little Rock, AR wrote its last area forecast discussion before this flash flood warning went out at Feb 22, 2:49 PM CST, 1 hour 6 minutes earlier.
Area forecast discussion, Feb 22, 2:49 PM CST, 1 hour 6 minutes before
Area Forecast Discussion National Weather Service Little Rock AR 249 PM CST Thu Feb 22 2018 .SHORT TERM...Tonight Through Friday Night Heavy rainfall...and the threat for flash and river flooding will remain the primary concerns in the short term period... The next round of SHRA and a few TSRA is lifting NE over SRN and WRN AR this afternoon as the next upper level disturbance lifts NE over the state to the NW of the stalled SFC front to the SE of the state. Initially the most widespread precip will be across the WRN portion of the CWA...but the focus for rainfall will shift the the SE over the I-30/US-67 corridor this evening and overnight. The front the SE of the state will shift slightly NW...allowing for this more focused area of convection through Fri morning before wobbling back SE Fri evening. Rainfall amounts will range from 1 to 3 inches along this I- 30/US-67 corridor through Fri morning...with locally higher amounts expected closer to 4 inches. Given the already very saturated soils...expect the potential for flash and river flooding to continue for most areas...with the most short term impacts possible along this heavy rain axis. By Fri afternoon/evening...the area of convection across the I-30/US- 67 corridor will weaken...but another area of convection will develop over NWRN portions of the state from a new upper disturbance. Additional rainfall amounts for Fri night/Sat morning will range from only a few tenths across the SE half of AR...to 0.5 to around 1 inch across the NWRN portion of AR. This will result in storm total rainfall amounts from now until 12Z Sat 1 to nearly 4 inches for all of the CWA...with that heaviest rainfall along that I- 30/US-67 corridor. Locally higher amounts remain possible. Have kept the Flood Watch going through the period into Sat evening as the threat for flash and river flooding will persist. && .LONG TERM...Saturday Through Thursday The long term period (Saturday onward) begins in southwest flow aloft as a deep upper level low is centered over the rockies, with downstream ridging. Upper level divergence will be near optimal with southern stream jet divergence coupled with a supergeostrophic northern stream right entrance region. Developing surface cyclone will experience quick intensification across the central plains and move off to the northeast as another deep upper level trough rolls down the western CONUS. At the surface, a boundary/warm front will lift across Arkansas to somewhere near southern Missouri. Exact timing and placement is still a bit uncertain, but should clear the state by sometime Friday night. A strong low level jet will develop across the CWA as the strengthening cyclone moves from Kansas into the Mid-Mississippi Valley. Organized multi-cell convection will likely develop in Oklahoma and Texas in the morning hours along the cold front and then move into Arkansas during the afternoon. Moderate isentropic lift in Arkansas will result in the possibility of showers and thunderstorms Saturday morning. With overcast skies, lack of insolation (not insUlation) will hinder surface instability. 925 mb winds will be in excess of 40 knots, with 850mb in excess of 50 knots. Rich moisture advection will result in surface dewpoints greater than 60 for much of Arkansas, with the Ozarks being the likely exception. Given the low level shear (0-1 SRH >300 m^2/s^-2) and (nearly) ground-level LCLs, it's going to be one of those situations in which embedded supercells in the convective line will certainly be something to watch for, along with high and potentially damaging winds mixing down to the surface. A major concern Saturday will be flooding. Any rainfall at this point will be excess given (likely) antecedent conditions. Model census advertises widespread pwats between 1.4 and 1.7 inches for the event. To put this in perspective, the "moving" maximum for this time is around 1.3. The advertised values will be near the February precipitable water record. Given this available moisture, organized convection will be rather efficient rain-producers. Being the "caboose" of this multi-day heavy rain event, this is especially concerning. A flash flood watch has already been issued for the next several days. Please stay weather-aware. Sunday through Friday... Luckily for this forecaster, models don't diverge until after Sunday. A transient high will keep things mostly dry Sunday through Monday night. Below normal temperatures will begin this period before return flow quickly warms us back above average. The GFS becomes more progressive with the upper stream than the ECMWF at this point. Additionally, the former is deeper which results in a nearly identical meteorological set-up to Thursday. The slower, more shallow ECMWF doesn't produce nearly the rainfall. Forecast confidence is rather low at this point... details will becoming more clear this weekend. In any case, stay alert to any forecast changes as any additional rainfall will likely aggravate any ongoing flooding situations. && .PRELIMINARY POINT TEMPS/POPS... Batesville AR 48 59 53 69 / 100 80 60 90 Camden AR 51 67 60 74 / 90 70 40 70 Harrison AR 46 55 50 65 / 90 60 90 90 Hot Springs AR 48 61 57 68 / 100 100 50 90 Little Rock AR 49 61 58 72 / 100 90 50 90 Monticello AR 54 72 64 76 / 60 50 50 70 Mount Ida AR 48 60 56 68 / 90 90 50 90 Mountain Home AR 45 57 51 65 / 90 60 80 90 Newport AR 50 59 55 69 / 100 90 60 90 Pine Bluff AR 50 65 60 74 / 90 70 40 80 Russellville AR 48 58 54 67 / 100 80 70 90 Searcy AR 49 60 55 71 / 100 90 50 90 Stuttgart AR 50 63 60 72 / 90 80 50 80 && .LZK Watches/Warnings/Advisories... Flood Watch through Saturday evening FOR Arkansas-Baxter-Boone- Bradley-Calhoun-Clark-Cleburne-Cleveland-Conway-Dallas-Desha- Drew-Faulkner-Fulton-Garland-Grant-Hot Spring-Independence-Izard- Jackson-Jefferson-Johnson-Lincoln-Logan-Lonoke-Marion-Monroe- Montgomery-Newton-Ouachita-Perry-Pike-Polk-Pope-Prairie-Pulaski- Saline-Scott-Searcy-Sharp-Stone-Van Buren-White-Woodruff-Yell. && Short Term...62 / Long Term...BROWN
Hazardous weather outlook, Feb 22, 3:45 PM CST, 10 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Little Rock AR 345 PM CST Thu Feb 22 2018 ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-231100- Boone-Marion-Baxter-Fulton-Sharp-Newton-Searcy-Stone-Izard- Independence-Johnson-Pope-Van Buren-Cleburne-Jackson-Logan-Conway- Faulkner-White-Woodruff-Scott-Yell-Perry-Polk-Montgomery-Garland- Saline-Pulaski-Lonoke-Prairie-Monroe-Pike-Clark-Hot Spring-Grant- Jefferson-Arkansas-Dallas-Cleveland-Lincoln-Desha-Ouachita- Calhoun-Bradley-Drew- 345 PM CST Thu Feb 22 2018 This Hazardous Weather Outlook is for a Large Part of Arkansas. .DAY ONE...This Evening through Tonight Rainfall, heavy at times, will continue to be seen this afternoon and through tonight. One to two inches of rain, with isolated higher amounts, are forecast to occur, mainly along an axis from along the I-30 and US-67 corridor through tonight. Expect lesser amounts outside of this axis. As a result, additional flash flooding will remain possible for most areas given the widespread heavy rainfall over the last few days, as well as river flooding will also continue. Flood and flash flood watches remain in affect for all of Arkansas. Extra caution should be used, especially at night, when driving into areas that may have flooded. .DAYS TWO THROUGH SEVEN...Friday Through Wednesday Flooding continues to be the main hazard through the period. Showers and thunderstorms will persist across much of the area on Friday, with flooding and flash flooding remaining a major concern, especially along and near the I-30 and US-67 corridor. An additional one to two inches of rain is possible Friday and Friday night. Another round of showers and thunderstorms is expected on Saturday into Saturday night, with more heavy rainfall possible keeping the flooding threat high. In addition to the flooding concerns, there is a chance for some strong to severe thunderstorms Saturday afternoon and evening across all but the northwest portion of the area. The primary threat with the strongest storms will be damaging winds, and a few tornadoes, with an enhanced flash flood threat as a result of additional locally heavy rainfall. .Spotter Information Statement... Significant reports of flooding will be appreciated, though the severe weather threat will remain low through Friday night. However, spotter activation may be need on Saturday afternoon and evening. && Visit NWS Little Rock on the web. Go to http://weather.gov/lzk. 46/67/62/59
The office that day
Everything else NWS Little Rock, AR issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 21, 6:58 PM CST | Areal Flood Warning | LZK | Arkansas, Bradley, Desha, Drew, Jefferson, Lincoln and 5 more | 9 hr |
| Feb 21, 8:18 PM CST | River Flood Advisory | LZK | Yell | 36 hr |
| Feb 21, 8:54 PM CST | Flash Flood Warning | LZK | Hot Spring | 8 hr |
| Feb 21, 9:15 PM CST | Flash Flood Warning | LZK | Arkansas, Bradley, Desha, Drew, Jefferson, Lincoln | 3 hr |
| Feb 22, 3:54 AM CST | River Flood Warning | LZK | White | 4 days |
| Feb 22, 3:57 AM CST | Areal Flood Warning | LZK | Arkansas, Bradley, Desha, Drew, Jefferson, Lincoln and 5 more | 6 hr |
| Feb 22, 4:22 AM CST | Flood Watch | LZK | Baxter, Conway, Fulton, Izard, Marion, Sharp and 1 more | 68 hr |
| Feb 22, 9:32 AM CST | River Flood Advisory | LZK | Randolph | 36 hr |
| Feb 22, 10:48 AM CST | River Flood Warning | LZK | Arkansas, Monroe | 68 days |
| Feb 22, 10:59 AM CST | River Flood Warning | LZK | Ashley, Bradley, Cleveland, Drew | 14 days |
Nearby
Flash Flood Warnings in Arkansas, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.